The February death of a man in San Jose has been confirmed to be Santa Clara County’s first recorded xylazine-related death, according to the SCC Medical Examiner-Coroner’s office.
Authorities said the man who died was a 36-year-old; they did not identify him in a county news release sent Monday morning. The man was found unresponsive in San Jose and died in late February and the xylazine and fentanyl were found in his bloodstream through postmortem toxicology testing, according to the release.
Xylazine, also known by the street name “Tranq,” is a drug intended as a sedative tranquilizer for large animals like horses and cattle, according to the news release. The drug has no approved use in humans, but is becoming increasingly detected in illict drugs found across the nation.
According to the county, the xylazine is often added to fentanyl to add to its euphoric effects.
“This tragic event is an important alert to the community that xylazine is now present in drugs in Santa Clara County,” said Dr. Michelle Jorden, the Santa Clara County medical examiner-coroner. “The last thing I want is to see more deaths due to xylazine here, but sadly, the experience of the rest of the country indicates there may be more to come.”
Xylazine has become more widespread throughout the country in recent months. In March, the US Drug Enforcement Administration issued a Public Safety Alert, warning that the xylazine and fentanyl mixtures had been seized in 48 of the 50 states. The agency said that approximately 23% of fentanyl powder and 7% of fentanyl pills seized by the DEA in 2022 contained xylazine.
US lawmakers introduced legislation last week to classify xylazine as a schedule III controlled substance alongside drugs such as ketamine and anabolic steroids.
Though xylazine has opioid-like effects and is often mixed with fentanyl, it isn’t an opioid and therefore its effects aren’t reversed by naloxone, commonly known by the brand name Narcan. Narcan has been increasingly stocked in public places for emergency use to counteract opioid overdoses.
If a person is suspected to be suffering from xylazine poisoning, the county urged responders to call 911 and perform rescue breathing. The county still urges the administration of Narcan in potential overdoses that may involve xylazine since the drug is commonly mixed with fentanyl.
“Seeing what is happening in other parts of the country, and now knowing it has hit us here at home, we want to prevent more people from dying and suffering other serious consequences of xylazine,” said Dr. Akanksha Vaidya, assistant health officer for Santa Clara County.
CNN contributed to this report.
𝗖𝗿𝗲𝗱𝗶𝘁𝘀, 𝗖𝗼𝗽𝘆𝗿𝗶𝗴𝗵𝘁 & 𝗖𝗼𝘂𝗿𝘁𝗲𝘀𝘆: www.mercurynews.com
𝗙𝗼𝗿 𝗮𝗻𝘆 𝗰𝗼𝗺𝗽𝗹𝗮𝗶𝗻𝘁𝘀 𝗿𝗲𝗴𝗮𝗿𝗱𝗶𝗻𝗴 𝗗𝗠𝗖𝗔,
𝗣𝗹𝗲𝗮𝘀𝗲 𝘀𝗲𝗻𝗱 𝘂𝘀 𝗮𝗻 𝗲𝗺𝗮𝗶𝗹 𝗮𝘁 email@example.com